Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 92, NWS Charleston, SC

June 11, 2003Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 11, 2003, 5:27 PM EDT for Colleton County, South Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 5:27 PM EDT (21:27 UTC)
Expired
Jun 11, 2003, 5:45 PM EDT
In force
18 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 43 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS52 KCHS 112127
SVRCHS
SCC029-112145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
527 PM EDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 545 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 2 MILES WEST OF ASHTON...OR ABOUT 12 MILES NORTHEAST OF   
  HAMPTON...MOVING NORTHEAST AT 10 TO 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ASHTON...
  LODGE...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3303 8106 3293 8098 3312 8088 3309 8095

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:18 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 11, 2:18 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
218 PM EDT WED JUN 11 2003

PUBLIC...ISOLATED TO WIDELY SCATTERED CONVECTION IN THE FORECAST
AREA SO FAR. MOST OF THE DEVELOPMENT IS STAYING IN THE MIDLANDS.
WILL PUT IN EITHER ISOLATED OR SLIGHT CHANCE FOR THIS EVENING.

WESTERN ATLANTIC RIDGE WILL CONTINUE ITS HOLD ON THE FORECAST AREA
THROUGH SATURDAY WITH AVAILABLE MOISTURE STEADILY DEEPENING. THOUGH
SOUNDINGS SHOW NO CAP AND GOOD INSTABILITY...VERY LITTLE TO KICK OFF
AFTERNOON/EVENING CONVECTION EXCEPT SEABREEZE AND DIFFERENTIAL
HEATING. WILL KEEP IN CHANCE POPS. RIDGE WILL LOOSEN ITS GRIP THIS
WEEKEND AND MODELS TRY TO BRING BACKDOOR FRONT INTO CENTRAL SOUTH
CAROLINA BY 12Z MONDAY. MRF THEN TAKES IT BACK NORTH ON TUESDAY.
THEN ITS BACK TO THE ATLANTIC RIDGE WITH MOIST SOUTHWEST FLOW AGAIN.
WILL TREND POPS UP INTO THE WEEKEND BUT STILL KEEP IT IN THE CHANCE
CATEGORY.

MARINE...THERE ARE STILL NO REAL CONCERNS FOR MUCH THE FORECAST
PERIOD UNTIL AT LEAST DAY 5. IN THE MEANTIME...BERMUDA HIGH WILL
CONTINUE TO BE THE DOMINANT FEATURE WITH LOCAL SEA BREEZE INFLUENCES
EXPECTED EACH DAY. WK LLJ SETS UP ACROSS THE WATERS ON THU AND THU
NGT AND MAY SUPPORT SLIGHTLY HIGHER WINDS. ATTENTION SHIFTS TO MON
AS THE GFS DRIVES A DECENT WEDGE INTO PORTIONS OF SC AND NC.
OBVIOUSLY THERE IS A LOT OF UNCERTAINTY IN THIS SCENARIO THIS FAR
OUT. PER COORDINATION WITH ILM WILL BRING NE WINDS AND SLIGHTLY
HIGHER SEAS INTO THE NRN WATERS DURING THE DAY MON.

.CHS...
GA...NONE.
SC...NONE.

AUSTIN/77
Hazardous weather outlook, Jun 11, 12:00 PM EDT, 5 hours 27 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111800-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1200 PM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AND FOR THE SAVANNAH RIVER AT CLYO.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE LOWER
SANTEE AND SAVANNAH RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.